Mississippi, 2021

Flash Flood in Mississippi, December 29, 2021

December 29, 2021 · NWS MEG · 1 event in 1 county or zone

A surface low traveled along a stalled cold front that caused thunderstorms and flash flooding across north Mississippi and west Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low traveled along a stalled cold front that caused thunderstorms and flash flooding across north Mississippi and west Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 29, 5:33 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 29, 5:33 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 AM CST Wed Dec 29 2021

.UPDATE...
Updated 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 415 AM CST Wed Dec 29 2021/

DISCUSSION...
An active pattern is in store for the Mid South through the rest
of the week and into the weekend. The first active day will be
today. Warm, moist, and unstable atmosphere is in place over the
region...more like spring weather...and a front will be pushing
into the area. This will trigger showers and thunderstorms. The
Storm Prediction Center has now an Enhanced Risk of Severe Weather
over portions of north Mississippi and a Slight to Marginal Risk
surrounding it. We have been talking about this for the last few
days and nothing has really changed. This is a tricky forecast as
all the ingredients will be around but will the manifest into
severe storms. Instability will depend upon factors like the
extent of morning showers and whether any breaks in the clouds
develop that allow for some heating. It looks as though that
there is a window for severe weather mainly over north Mississippi
this afternoon into the evening hours. This threat is conditional
but it has a fairly high ceiling...if a few storms can get going
they should have the environment where they will rotate and have
the chance to put down a few tornadoes. Helicity should be the
highest across northeast Mississippi and LCL heights are expected
to be very low and it will not take a whole lot for tornado
development if a storm can take advantage of the atmosphere that
will be in place. Another thing to watch is the potential for
Flash Flooding...the atmosphere will be very moist and storms will
be efficient rain producers. There will be a Slight Risk of
Excessive Rainfall over the Mid South. As the main support
pushes east and things quiet down toward midnight expect the
stalled front to remain over the area and perhaps some fog
developing by morning across northern parts of the area.

We catch a break on Thursday, and we will be watching for the next
system for Friday into Saturday. Expect surface low pressure to
develop in the lee of the Rockies with increasing southern flow
and moisture across the Mid-South on Friday. Very warm temps will
continue. Expect scattered to numerous showers by the afternoon. A
piece of upper level system will move into southern plains Friday
night into Saturday with a deep upper trough trailing behind. This
system has the potential to produce severe weather as
well...however this system may bring more of a flooding threat
than a severe threat. Precipitable Water values will be in the
1.4-1.7 inch range which is probably over the daily max observed
for these days. The atmosphere is going to be very moist. The
Weather Prediction Center highlights portions of the area with a
Slight Risk for Excessive Rainfall for Friday into Saturday. WPC
mentions rain rates of 2 inches per hour possible with rainfall
totals up to 4 inches. This Slight may be upgraded to a moderate
risk as this seems to be a strong heavy rain signal for the Mid
South. Stay weather aware through this week. Then much colder air
will push into the area Sunday...lows will be in the 20s and highs
Sunday in the 30s...that is a huge change for the mid 70s we have
been seeing. Monday and Tuesday...High pressure build in for early next week
with moderating temps.

MH

&&

.AVIATION...
/12z TAFs/

To start, a cold front is currently over the JBR area allowing
dense fog to settle. MKL is experiencing fog as well and MEM
should be next within the hour. Toward TUP showers will continue
to push northeast, which should last until about 14z. With that
being said MVFR to IFR conditions are expected this AM. Flash
forward to the afternoon, the front will continue to dive south
and affect all TAF sites around 20z. Clusters of showers and
thunderstorms will persist through the evening hours. Behind the
front, fog will develop overnight and dissipate after the TAF
period.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 29, 5:14 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Wed Dec 29 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A round of strong to severe thunderstorms are possible Wednesday
into Wednesday evening, mainly across north Mississippi. The best
time for storms is mid day Wednesday through mid evening
Wednesday. Main threats are damaging winds and flash flooding.
Tornadoes and hail are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is possible Saturday across
most of the Mid South.

A Slight Risk of Excessive Rainfall is in place over portions of
the Mid South Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Saturday in support of
severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The radar

The Columbus AFB radar (KGWX), 88 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
December 29, 10:15 AM CST to 12:15 PM CST
Where
Calhoun County, 4.34 mi NE of Bruce Hasting Arpt to 3.36 mi SW of Loyd
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.048, -89.271

Numerous high water rescues in Bruce, extending out to surrounding rural areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996482.